Jack Douglas wrote:Great article, Charles!
The following information appears on the website of the American Speech, Language and Hearing Association (and is backed up by other credible sources.)
"There are more than 200 medications and chemicals that are known to cause hearing and balance problems. It is important to discuss with your doctor the potential for hearing or balance damage of any drug you are taking. Sometimes there is little choice. Treatment with a particular medication may provide the best hope for curing a life-threatening disease or stopping a life-threatening infection.
Ototoxic medications known to cause permanent damage include certain aminoglycoside antibiotics, such as gentamicin (family history may increase susceptibility), and cancer chemotherapy drugs, such as cisplatin and carboplatin.
Drugs known to cause temporary damage include salicylate pain relievers (aspirin, used for pain relief and to treat heart conditions), quinine (to treat malaria), and loop diuretics (to treat certain heart and kidney conditions).
In some instances, exposure to loud noise while taking certain drugs will increase their damaging effects."
There is advice to report any dizziness, balance problem or ringing in the ears when on such medication.